Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 296, NWS Wichita, KS

November 9, 1998Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 9, 1998, 7:44 PM CST for Butler County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 1998, 7:44 PM CST (01:44 UTC)
Expired
Nov 9, 1998, 8:45 PM CST
In force
61 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Butler County, KS

What was reported inside it

TimeReportWhereRemark
Nov 9, 7:50 PM CSTHail 0.75Augusta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 9, 6:45 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS1 KICT 100145 RRA
SVRICT
KSC015-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CST MON NOV 9 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     BUTLER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 845 PM CST

* AT 744 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM NORTHWEST BUTLER COUNTY TO ANDOVER
  TO 5 MILES SOUTHWEST OF DOUGLASS...OR ABOUT 20 MILES EAST OF   
  WICHITA. THIS LINE OF STORMS WAS MOVING NORTHEAST AT 45 MILES AN   
  HOUR. 58 MPH WINDS WERE MEASURED IN ANDOVER BY THE BUTLER COUNTY 
  EOC.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     TOWANDA
     ANDOVER
     AUGUSTA
     DOUGLASS
     EL DORADO

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM ALONG
WITH DIME SIZE HAIL. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM 
HAS PASSED.

HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:10 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 9, 4:10 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CST MON NOV 9 1998

AGAIN MANY THINGS TO PONDER FOR THIS FCST. CHC OF CNVTN AND RAFL AMTS
IN SERN KS ARE THE NR TERM CONCERN...WITH STRENGTH OF CAA AND WIND THE
SECONDARY CHALLENGE FOR LATER TNGT/TUE. MDT-STG SLY LO LVL FLO WL CONT
TO ADVCT DEEPER MSTR INTO SERN KS THIS EVE WITH SFC DWPTS TO NR 60F.
A STG UPR LVL H3 JET MAX IS ALSO PROGD TO COME OUT ACRS NRN OK AFT 00Z
IN CONCERT WITH APCHG MID LVL TROF/CAA. THIS SHUD PROVIDE NEEDED
LIFT IN PRESENCE OF GENLY WK INSTBY TO RESULT IN LOW-TOPPED CNVTN
AHD OF CDFNT EARLY TNGT...MAINLY E OF THE KS TURNPIKE. ALSO XPCT
POST-FNTL PCPN TO BREAK OUT OVR CNTRL KS UNDER MID/UPR TROF AIDED BY
STGR JET DYNAMICS. SFC LOW WL CONT TO DEEPEN TNGT/TUE AS IT PULLS
OFF NEWD ACRS IA. XPCT LOW LVL CAA WL BE STGR THAN NGM MOS WUD
SUGGEST AND WL CONT PRVS FCST TRENDS AND UNDERCUT FWC TEMPS. TIGHT
SFC GRAD ON TUE AND STG/NRLY UNIDIRECTIONAL FLO UP THRU H5 SHUD
RESULT IN WINDY DAY WITH WINDS APCHG ADVSY CRITERIA. XPCT AREA-WIDE
FREEZE ON TUE NGT WITH DRY WX AND SLGT MODERATION IN TEMPS ON WED.
CONFIDENCE IS LOW IN THE EXTENDED ATTM...AS LONGER RANGE MODELS ARE
NOW SHOWG VARYING SOLNS WITH REGARD TO SRN STREAM CLOSED LOW OVR THE
SWRN U.S. WL CONT TO HOLD ONTO CHC OF RAIN THU...HOWEVER NEW MRF WUD
KEEP CHC OF RAIN ON FRI. FOR CONTINUITY WL KEEP FRI AND SAT DRY FOR
NOW WITH NO SIGNIFICANT CHG IN TEMPS.

AS FOR FFA...ALTHO CNVTN WL BE FAST MOVG...ANTECEDENT CONDITIONS AND
POSSIBILTY OF LCLY HVY RAFL PORTEND TO KEEPING WATCH GOING TNGT.

FCSTID = 13/DARMOFAL
ICT   39  49  28  57 /  50   5   0   5
HUT   38  48  28  57 /  50   5   0   5
EWK   38  48  28  56 /  50   5   0   5
EQA   41  49  27  55 /  60  10   0   0
WLD   40  50  28  55 /  60  10   0   0
RSL   34  44  25  57 /  60  10   0   5
GBD   34  44  25  57 /  60  10   0   5
SLN   38  47  29  56 /  70  10   0   5
MPR   38  47  29  56 /  70  10   0   5
CFV   44  50  27  54 /  70  10   0   0
CNU   44  50  27  54 /  70  10   0   0
K88   43  49  27  54 /  70  10   0   0

.ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES
KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:02 PM CSTSevere Thunderstorm WarningICTKingman48 min
Nov 9, 6:06 PM CSTSevere Thunderstorm WarningICTReno54 min
Nov 9, 6:10 PM CSTSevere Thunderstorm WarningICTHarper50 min
Nov 9, 6:49 PM CSTSevere Thunderstorm WarningICTSumner56 min
Nov 9, 7:32 PM CSTSevere Thunderstorm WarningICTCowley58 min
Nov 9, 8:21 PM CSTSevere Thunderstorm WarningICTElk, Greenwood54 min
Nov 9, 8:43 PM CSTSevere Thunderstorm WarningICTChautauqua62 min
Nov 9, 8:57 PM CSTSevere Thunderstorm WarningICTWoodson63 min
Nov 9, 9:42 PM CSTSevere Thunderstorm WarningICTAllen48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.